Migraine hell and Botox

I had Botox for migraine a week ago, 30 injections. I'm surprised no-one on here has said how painful it was as I found it really hurt when the Botox was injected, like a hornet sting. Obviously it will be worth it if it works but I'm not looking forward to the next lot. Like everyone else I have tried all the usual drugs. I have suffered for approx 30 years, primarily hormonal migraine, with aura, but lately over the past five years things have got a whole lot worse and I believe it is to do with the menopause (I'm 51) but it appears there is little research into this as there is little research into the menopause in general, probably as it isn't lucrative for drug companies. The meds I'm on at the moment are Topirimate 100mg (I was originally given sodium valproate which made me put on weight, I wouldn't have cared but it didn't work), atenolol 50mg (a beta blocker, which I've tried before), and HRT( but I've not had any kind of hormone profiling which I believe they do in the States. The HRT is specifically to try to relieve the migraine for no other reason). I was also on vitamin B2 for ages but that made no difference either. I've also given up alcohol and caffeine. I don't smoke. I don't eat wheat. I gave up cheese and chocolate for 13 years but that didn't make much difference, although I've recently stopped eating chocolate again in desperation. I try to keep hydrated and sleep enough although I've had a frozen shoulder since October so am actually in pain the whole time and unable to sleep, which isn't great! I've also stopped taking painkillers as I find too many of those, especially Solpadol with 30mg codeine, trigger an attack. I take Maxalt melt or various triptans when desperate but as we all know, nothing really works and you just have to suffer. I'm just about to undergo stress counselling to see if that will help. I work on a newspaper so have quite a stressy job, using a computer all day. Since having the Botox I've had one migraine, but it wasn't as painful as usual, however, I was able to lie down in the dark immediately.

I can still move my eyebrows and frown, but the initial heaviness across my eyebrows has started to lift. I'd like to come off all the meds I'm of as I don't find they have made any difference. What frustrates me is that there doesn't seem to be any plan of action to treating this condition, it is almost a scattergun approach. My neurologist has thrown all sorts of drugs at me with a let's try this, let's try that attitude. It all seems so random. And then you get sent off for another six months of suffering. I only got Botox as I asked my GP to be referred to the pain clinic. I've also read about these big magnets on the migraine trust website and the pain clinic doctor hadn't heard about them but next time I saw him he'd found out about it so if Botox doesn't do the trick I'm hoping I might get to try that. I'd be interested to know how they deal with this in other countries.

10 Replies

  • Sorry to hear about your troubles. I've been having botox for a few years for chronic pain, but it also has a good effect on my migraines. It doesn't stop them but, like you, it kind of turns down the volume button on the headaches.

    Sometimes the injections hurt - they did last time - sometimes they don't. I think it depends on how I'm feeling when they're done.

    Hope you carry on feeling better. I got off a lot of medication for a while but then the migraines changed so I am now back on some. It sometimes seems to need several lines of attack.

  • Thanks for your good wishes!

  • I feel terrible for you!!! I started hormonal migraines at 13 & now I am 55 yrs old & in menopause.

    I was about to do the botox any day now & started having second thoughts lately...

    Been through all the meds & imitrex injections (they worked 80% of the time for approx. 10 years....

    The only 2 meds that work for me these days are Zomig & Relpax... I really hope you, me & all of our fellow migraine sufferers will one day soon find more relief....

    Good Luck!!!

  • I'd say Botox is worth a try as apart from it being unpleasant having it I can't really see any negatives apart from it possibly not working (although my eyebrows have a bit of a Gary Glitter appearance now!). What are imitrex injections?

  • I had botox injections for at least two years I know for some the injections can hurt quite a bit however there is a cream that can be prescribed you can use that you put on (10-20 minutes prior) to the inthat numbs the area and they are not that bad if you need to. I will go home tonight and see what the name of the prescription is. The last 3 weeks of the third month on the Botox seems to be weaker than at the beginning, but it does seem to work better with each set of injections.

    I also found that taking Duexis during my PMS & menstrual cycle also while having the Botox injections seemed to help immensely with the hormonal migraines. Hope this helps

  • Thanks for the tips, what is Duexis?

  • Duexis is prescription strength extended release of 800 mg ibuprofen with 26.6 mg of famotidine to coat & protect your stomach from ulcers. It is only taken every 12 hours and I found it useful as I said during PMS & my cycle week.

  • Thanks very much for telling me this. I've just been prescribed Naproxen (ibuprofen) for my frozen shoulder but have to be careful as I also have ulcerative colitis (will the fun never end?!) so cannot understand why I haven't been given something that protects my stomach. Joined-up thinking seems lacking. You really have to research all this stuff yourself. I'll ask for Duexis next time

  • I have recommended it for my mother who also suffers from bursitis in her shoulder and arthritis with her hip; in addition to stomache problems her GI doctor approved this medicine for her too. When she tried it she was surprised how much it helped the pain. Also it saves on money as you are not paying for small bottles of OTC ibuprofen etc...

    Good luck!

  • I was prescribed Omeprazole to protect my stomach when I was on a heavy duty ibuprofen for ?hemiplegic migraine. The meds didn't work for the headaches, but my stomach didn't suffer either. (This is in the UK) Hope this helps!


You may also like...